Export selected to
Reference Manager
Medlars Format
RefWorks Format
BibTex Format
   Table of Contents - Current issue
October-December 2017
Volume 8 | Issue 4
Page Nos. 155-187

Online since Friday, February 2, 2018

Accessed 2,247 times.

PDF access policy
Journal allows immediate open access to content in HTML + PDF

EPub access policy
Full text in EPub is free except for the current issue. Access to the latest issue is reserved only for the paid subscribers.
View as eBookView issue as eBook
Author Institution MappingAuthor Institution Mapping
Access StatisticsIssue statistics
Hide all abstracts  Show selected abstracts  Export selected to  Add to my list

Lercanidipine in the management of hypertension: An update p. 155
Guido Grassi, Nicolàs R Robles, Gino Seravalle, Francesco Fici
Calcium channel blockers (CCBs), particularly dihydropyridine-CCBs, (DHP-CCBs), have an established role in antihypertensive therapy, either as monotherapy or in combination with other antihypertensive drugs. Two hundred and fifty-one papers published in PubMed in English between January 1, 1990, and October 31, 2016, were identified using the keyword “lercanidipine.” Lercanidipine is a lipophilic third-generation DHP-CCB, characterized by high vascular selectivity and persistence in the smooth muscle cell membranes. Lercanidipine is devoid of sympathetic activation, and unlike the first and second generation of DHP-CCBs, it dilates both the afferent and the efferent glomerular arteries, while preserving the intraglomerular pressure. In addition, lercanidipine prevents renal damage induced by angiotensin II and demonstrates anti-inflammatory, antioxidant, and anti-atherogenic properties through an increasing bioavailability of endothelial nitric oxide. It is associated with a regression of microvascular structural modifications in hypertensive patients. The efficacy of lercanidipine has been demonstrated in patients with different degrees of hypertension, in the young and elderly and in patients with isolated systolic hypertension. In patients with diabetes and renal impairment, lercanidipine displays a renal protection with a significant decrease of microalbuminuria and improvement of creatinine clearance. Lercanidipine is well tolerated and is associated with a very low rate of adverse events, particularly ankle edema, compared with amlodipine and nifedipine. In conclusion, lercanidipine produces a sustained blood pressure-lowering activity with a high rate of responder/normalized patients, associated with a favorable tolerability profile.
[ABSTRACT]  [HTML Full text]  [PDF]  [Mobile Full text]  [EPub]  [Sword Plugin for Repository]Beta

Efficacy and safety of oral diclofenac sustained release versus transdermal diclofenac patch in chronic musculoskeletal pain: A randomized, open label trial p. 166
Viraj Ashok Shinde, Mrunalini Kalikar, Satyajeet Jagtap, Ganesh N Dakhale, Mangesh Bankar, Chaitali S Bajait, Vijay M Motghare, Ashlesha A Pashilkar, Latesh B Raghute, Ajita D Khamkar
Introduction: To compare the efficacy, safety, and tolerability of transdermal patches of diclofenac sodium with oral diclofenac sustained release (SR) in patients of chronic musculoskeletal MSK pain conditions. Materials and Methods: The eligible patients were given either transdermal diclofenac patch or tablet diclofenac SR. Pain was assessed at 2 and 4 weeks using a visual analog scale. Adverse events were recorded. Patients with 18–65 years old of either gender with score of ≥4 on a 11-item numeric rating scale-numeric version of visual analog scale for pain with diagnosis of primary osteoarthritis (OA) of the knee or hand of at least 3 months duration, with independent radiological confirmation of OA or having pain associated with other MSK conditions such as soft-tissue rheumatism, cervical and lumbar back pain, and fibromyalgia, of at least 3 months duration were included in this study. Results: Transdermal diclofenac diethylamine patch and tablet diclofenac sodium sustained release (SR) do not significantly differ in the reduction of numerical rating scores at the end of 4 weeks (P = 0.8393). Conclusion: Transdermal diclofenac was equi-efficacious as tablet diclofenac sodium SR in reducing pain due to chronic MSK pain conditions.
[ABSTRACT]  [HTML Full text]  [PDF]  [Mobile Full text]  [EPub]  [Sword Plugin for Repository]Beta

Learning pharmacology by metaphors: A tale of beta-blockers p. 172
Gurudas Khilnani, Ajeet Kumar Khilnani, Rekha Thaddanee
[HTML Full text]  [PDF]  [Mobile Full text]  [EPub]  [Sword Plugin for Repository]Beta

Vitamin B12 supplementation and methylcobalamin: Use or misuse p. 176
Khichar Purnaram Shubhakaran
[HTML Full text]  [PDF]  [Mobile Full text]  [EPub]  [Sword Plugin for Repository]Beta

Levosulpiride-induced movement disorders p. 177
Supriyo Choudhury, Koustav Chatterjee, Ravi Singh, Shantanu Shubham, Santosh Trivedi, Suparna Chatterjee, Hrishikesh Kumar
We reported a series of patients who presented with LSP.induced movement disorders specifically, dyskinetic movements. We have presented one case of LSP-induced parkinsonism and summarized ten cases of LSP-induced dyskinesia. The causality of the adverse drug reaction was assessed systematically using a validated rating system, and we extensively qualified the clinical presentation of each case of dyskinesia using a clinical rating scale. We described an unusual case of acute onset LSP-induced parkinsonism in a 56-year-aged female. The mean age of ten patients of LSP-induced dyskinesia was 65.3 years (standard deviation 10.4), and 25% of patients were female. They were consuming suspected medication for a median duration of 13 months (range 1–60 months). We noted LSP-induced dyskinesia was challenging to treat as its resolution is often incomplete even with adequate treatment.
[ABSTRACT]  [HTML Full text]  [PDF]  [Mobile Full text]  [EPub]  [Sword Plugin for Repository]Beta

Low-Dose mirtazapine-induced nightmares necessitating its discontinuation in a young adult female p. 182
Vikas Menon, Pravallika Madhavapuri
Mirtazapine is a novel tetracyclic antidepressant which enhances noradrenergic and serotonergic transmission by blocking central α2-adrenergic auto- and hetero-receptors. Due to favorable safety and adverse effect profile, it is often viewed as a promising agent for treatment of depression. Particularly, its anxiolytic and sleep-improving properties have led to its favorable positioning for the management of depression with insomnia. Our objective is to describe a case of depression with treatment-emergent nightmares induced by mirtazapine. A 21-year-old female medical student was diagnosed with moderate depression with prominent insomnia and initiated on tablet mirtazapine 7.5 mg subsequent to a failed trial of selective serotonin reuptake inhibitor. On each of the next 7 days, she developed nightmares that were quite distressing and terrifying. As per the patient's request, tablets were stopped. The side effect abated within 2 days of stopping the agent, and this close temporal relationship suggests a causal role for mirtazapine in inducing the adverse reaction. Nightmares are usually associated with rapid eye movement (REM) sleep, and literature is inconsistent about the effect of mirtazapine on REM sleep parameters. Nevertheless, clinicians need to be forewarned about the possibility of developing treatment-limiting REM sleep phenomena such as nightmares when using antidepressants without prominent REM suppressant properties such as mirtazapine. The putative mechanisms behind these rare adverse reactions are discussed.
[ABSTRACT]  [HTML Full text]  [PDF]  [Mobile Full text]  [EPub]  [Sword Plugin for Repository]Beta

Autopsy-proven mirtazapine withdrawal-induced mania/hypomania associated with sudden death p. 185
Rena Pombo, Etta Johnson, Alejandra Gamboa, Bennet Omalu
Manic episodes induced by antidepressant withdrawal are rarely reported. Mirtazapine is a tetracyclic, piperazinoazepine compound and is a noradrenergic, adrenergic, serotonergic, histaminergic, and muscarinic-antagonist antidepressant that is used for the treatment of major depression and other psychiatric illnesses. There are several reported cases of manic/hypomanic episodes induced by mirtazapine withdrawal based on suspected clinical symptoms that were not confirmed by autopsy and toxicology. We present the first reported case of mirtazapine withdrawal-induced mania/hypomania associated with sudden death and confirmed by autopsy and toxicology. Our patient was a 26-year-old male who had been diagnosed with schizophreniform disorder, borderline intellectual functioning, polysubstance abuse, mild mental retardation, and attention deficit hyperactive disorder. He took only mirtazapine in the final and terminal weeks of his life and stopped taking mirtazapine 4 days before his death. He exhibited a sudden manic/hypomanic episode and died during a physical altercation during this episode. A full autopsy with comprehensive toxicologic analysis of his body fluids and tissues was performed. Autopsy revealed that he died from blunt force trauma of the head, neck, and trunk with extremely low and markedly subtherapeutic levels of mirtazapine and desmethylmirtazapine in the blood (mirtazapine: 0.005 mg/L; desmethylmirtazapine 0.011 mg/L). Advanced selective radioligand and neurochemical assays for density and affinity-binding parameters of dopamine transporter and heat shock protein 70 did not reveal any evidence of excited delirium or autonomic hyperactivity state. We recommend that toxicologic analysis of blood for antidepressants should become routine parts of autopsy protocols for the investigation of sudden death following terminal manic/hypomanic episodes for further elucidation of mania/hypomania induced by antidepressant withdrawal.
[ABSTRACT]  [HTML Full text]  [PDF]  [Mobile Full text]  [EPub]  [Sword Plugin for Repository]Beta